| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Neurontin
April 2001

Q. My neurologist prescribed Neurontin for my paresthesias (numbness and tingling) related to my multiple sclerosis. I can tell no change. I also thought it might help my interrupted sleep pattern. Can you tell me what this drug should do? I do seem to sleep better for the first 2 hours, but then continue waking up every hour or so all night long.

A. Neurontin (Gabapentin) is a type of anticonvulsant (anti- seizure medication). The mechanism of action is unknown, however it does decrease the risk of seizure. Another highly desirable effect seems to be the alleviation of chronic pain conditions, such as diabetic neuropathy. Multiple Sclerosis can cause muscle spasm with resultant pain, as well as paresthesias (numbness or tingling). Neurontin may be helpful for these symptoms as well. A side effect of Neurontin may include drowsiness.

Perhaps this is why your doctor thought it might be helpful for you. Unfortunately, it doesn't sound like it is helping you. Are you on an adequate dose? Usually the effective dose is between 900 and 1,800 mg per day given in three divided doses. If you have been on this much, perhaps a different medication would be worth a try. There is one called Remeron which is a type of antidepressant that seems to have good effect on chronic pain and also helps with improving sleep. The other thought is a med called Ambien which is a type of sleeping med with less side effects than many of the other sleep meds. Hope this helps.

Ref #1: Physicians Desk Reference
Ref #2: SOURCE: Dermatol Surg 1999 Jun;25(6):487-8. CITATION IDS: PMID: 10469098 UI: 99398793

Disclaimer Back to Ask the Medical Experts